Issue: 2016 > November > case report

A case of extreme hypokalaemia

L.M. ten Bos, T.C. Veenstra, B.D. Westerhof, F.H. Bosch
AbstractFull textPDF


Hypokalaemia is a common clinical problem. It can lead
to severe disturbances in cardiac, neurological and muscle function. We present the case of a 45-year-old woman who was transported to our hospital with cardiac arrest following ventricular fibrillation. Blood sampling revealed severe acidosis (pH 7.02) and extreme hypokalaemia (0.9 mmol/l). The low serum potassium level was most likely caused by the combination of a very deficient diet and use of a thiazide diuretic. She never reported any symptoms. An acute intracellular shift of potassium due to epinephrine and perhaps also the cathecholamines in Red Bull may have further decreased the serum potassium concentration. To our knowledge, this is the lowest potassium level reported in literature. Longer-lasting hypokalaemia might be asymptomatic but when combined with even minor triggers of acute hypokalaemia, serious morbidity or mortality can suddenly occur. Patients on diuretic treatment with suspected malnutrition or chronic gastrointestinal losses require regular monitoring of electrolytes.